Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 3:16 AM CDT for Barton County, Russell County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 3:16 AM CDT (08:16 UTC)
- Expired
- May 27, 2017, 4:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:40 AM CDT | HAIL 0.88 | Galatia, KS | PEA TO NICKEL HAIL, AND 50 MPH WINDS. |
| May 27, 3:55 AM CDT | HAIL 0.5 | Susank, KS | ALSO 30-40 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:52 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
630
WUUS53 KICT 270816
SVRICT
KSC009-167-270915-
/O.NEW.KICT.SV.W.0100.170527T0816Z-170527T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
316 AM CDT SAT MAY 27 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 415 AM CDT
* At 316 AM CDT, a severe thunderstorm was located over Loretta,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Russell, Hoisington, Claflin, Gorham, Dorrance, Olmitz, Milberger,
Bunker Hill, Galatia, Susank, Russell Airport, Wilson State Park,
Wilson Lake and Odin.
This includes Interstate 70 between Mile Markers 176 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 9903 3898 9903 3903 9849 3850 9849
TIME...MOT...LOC 0816Z 270DEG 40KT 3865 9922
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
639
WWUS53 KICT 270844
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
344 AM CDT SAT MAY 27 2017
KSC009-167-270915-
/O.CON.KICT.SV.W.0100.000000T0000Z-170527T0915Z/
Russell KS-Barton KS-
344 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR RUSSELL AND NORTHERN BARTON COUNTIES...
At 344 AM CDT, a severe thunderstorm was located 7 miles southeast of
Milberger, or 9 miles north of Hoisington, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Hoisington, Claflin, Gorham, Dorrance, Olmitz, Milberger,
Bunker Hill, Galatia, Susank, Russell Airport, Wilson State Park,
Wilson Lake and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 9903 3898 9903 3903 9849 3850 9849
TIME...MOT...LOC 0844Z 270DEG 40KT 3865 9881
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM603
WWUS53 KICT 270900
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
400 AM CDT SAT MAY 27 2017
KSC009-167-270915-
/O.CON.KICT.SV.W.0100.000000T0000Z-170527T0915Z/
Russell KS-Barton KS-
400 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN RUSSELL AND NORTHEASTERN BARTON COUNTIES...
At 400 AM CDT, a severe thunderstorm was located 9 miles north of
Claflin, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Hoisington, Claflin, Dorrance, Bunker Hill, Susank, Wilson
State Park, Wilson Lake, Russell Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9889 3899 9893 3903 9849 3850 9849
TIME...MOT...LOC 0900Z 270DEG 40KT 3865 9858
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM990
WWUS53 KICT 270913
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
413 AM CDT SAT MAY 27 2017
KSC009-167-270923-
/O.EXP.KICT.SV.W.0100.000000T0000Z-170527T0915Z/
Russell KS-Barton KS-
413 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL AND
NORTHEASTERN BARTON COUNTIES WILL EXPIRE AT 415 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.
LAT...LON 3852 9889 3899 9893 3903 9849 3850 9849
TIME...MOT...LOC 0913Z 270DEG 33KT 3865 9847
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:18 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, May 26, 9:18 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Wichita KS 918 PM CDT Fri May 26 2017 .UPDATE... Issued at 918 PM CDT Fri May 26 2017 Despite a few tweaks to the forecast, overall thinking remains the same. Thinking eastern Colorado and northwest Kansas thunderstorms will gradually congeal into a thunderstorm complex and affect central and north-central Kansas after midnight, given continued moist/unstable southeasterly low-level flow along with increasing large scale ascent from shortwave energy approaching over the Rockies. Ample instability and effective deep layer shear will support isolated occurrences of severe hail/wind, along with locally heavy rainfall rates. This activity should tend to weaken with eastward extent (east of I-135). Attention then turns to the potential for a second thunderstorm complex to progress out of Nebraska and into northern/central Kansas late tonight into early Saturday morning, as the main cold frontal zone ahead of the shortwave approaches from the northwest. Given the increasingly unstable airmass, this activity has a decent chance of being strong/severe across the eastern half of Kansas. If this secondary thunderstorm complex develops a massive cold pool, it would probably act to speed up the effective cold frontal zone, which may reduce afternoon severe chances. && .SHORT TERM...(This evening through Monday night) Issued at 308 PM CDT Fri May 26 2017 Tonight-Saturday: Potential for high impact storms is main focus. Three different scenarios possible. First is GFS/NAM camp focusing convection across Central KS tonight and then Saturday afternoon development in Southeast KS on the surface front. Second is all HRRR runs today and 0000 UTC ECMWF which have a more southern track with Western KS storms rolling east overnight into area around daybreak and then remnant MCV/MCS dropping into Central KS from Western Nebraska. The HRRR/ECMWF solution would result in a much earlier severe weather threat on Saturday that would include entire area along/south of highway 400. This early threat would be mainly wind, with potential to go upscale during the morning as storms move into increasingly moist airmass. Northern outflow would impact storms moving south from Nebraska. If the NAM/GFS scenario plays out, threat would more likely include supercells with storms going up on front. Finally, the 1200 UTC ECMWF has a slightly different take, with Western KS storms dissipating very late tonight about the time they reach ICT. The Western Nebraska storms remain strong-severe overnight diving southeast across the forecast area early in the day and into SW MO in the afternoon. This scenario is not that far fetched either given 1200 UTC upper air plot showing axis of higher 850MB dewpoint from TOP to LZK. The main threat from this would be high winds. At this point, have leaned official forecast toward the HRRR/ECMWF solution, although hedging with slightly higher pops in Central KS to account for storms moving in from Nebraska. Plan to broadbrush the hazardous weather outlook to account for the various sceneries. -Howerton Sunday-Monday: Sunday will feature mild temperatures and dry weather as high pressure builds over the area. Another weak front moves into the area Monday afternoon. Anticipate airmass will be too dry for storms, but latest GFS/ECMWF dribble out spotty patches of a hundredth or two of QPF Monday afternoon. .LONG TERM...(Tuesday through Friday) Issued at 308 PM CDT Fri May 26 2017 Broad trough across the Central US and baroclinic zone in the plains spells trouble for forecasters. Timing of weak ripples in northwest flow and location of boundary is notoriously difficult. Storms likely over the high plains tracking southeast during the night and not a whole lot of consistency with these smaller scale features. Precipitation chances will likely increase through time as low level moisture increases. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 724 PM CDT Fri May 26 2017 Main aviation concern is the potential for thunderstorms after midnight through Saturday. Thinking the highest confidence scenario is activity reaching central Kansas around midnight, with another round possible later tonight into Saturday morning central/north-central and northeast Kansas. Will likely be making amendments as the evening progresses watching radar trends. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 83 58 80 / 20 20 10 0 Hutchinson 62 81 56 79 / 30 20 10 0 Newton 63 81 56 78 / 30 20 10 0 ElDorado 64 83 58 79 / 20 30 20 0 Winfield-KWLD 65 87 59 80 / 10 30 20 0 Russell 60 75 53 78 / 40 40 10 0 Great Bend 60 77 53 78 / 40 30 10 0 Salina 63 79 56 80 / 40 30 10 0 McPherson 62 80 55 78 / 40 20 10 0 Coffeyville 67 87 61 79 / 10 50 40 10 Chanute 66 84 60 79 / 10 50 30 10 Iola 65 83 59 79 / 10 50 30 10 Parsons-KPPF 67 86 61 79 / 10 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ADK SHORT TERM...PJH LONG TERM...PJH AVIATION...ADK
Hazardous weather outlook, May 26, 11:24 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1124 PM CDT Fri May 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280430- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1124 PM CDT Fri May 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of thunderstorms may affect locations generally along and north of the I-70 corridor across central and north-central Kansas well after midnight. A few severe storms are possible, capable of large hail and damaging winds, along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is still considerable uncertainty as to the exact area and timing of severe weather on Saturday. The risk will ramp up sometime in the morning or early afternoon and persist into the afternoon or early evening in Southeast Kansas. The severe risk is roughly along and east of I-35, with the threat and likelihood of storms increasing towards the southeast corner of Kansas. Depending on how the storms evolve, the threats could include tennis ball sized hail and 75 mph winds. An isolated tornado cannot be ruled out. Multiple rounds of thunderstorms are possible from Tuesday afternoon through Thursday. Some strong storms are likely during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but may be needed Saturday over South Central and Southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 27, 2:39 AM CDT, 37 minutes before
Special Weather Statement National Weather Service Wichita KS 239 AM CDT SAT MAY 27 2017 KSZ032-270830- Russell KS- 239 AM CDT SAT MAY 27 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Russell County in central Kansas... * Until 330 AM CDT * At 236 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 8 miles south of Codell, or 10 miles north of Catherine...moving northeast at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Gorham, Luray, Paradise and Waldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 600 AM CDT for central Kansas. LAT...LON 3885 9903 3913 9903 3913 9854 TIME...MOT...LOC 0739Z 240DEG 36KT 3908 9923 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:39 AM CDT | Special Weather Statement | ICT | Russell | 51 min |
| May 27, 3:34 AM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 27, 4:05 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 55 min |
| May 27, 4:37 AM CDT | Special Weather Statement | ICT | Saline | 53 min |
| May 27, 9:43 AM CDT | Special Weather Statement | ICT | Marion | 32 min |
| May 27, 10:06 AM CDT | Special Weather Statement | ICT | Chase | 24 min |
| May 27, 11:45 AM CDT | Special Weather Statement | ICT | Neosho | 30 min |
| May 27, 11:49 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 56 min |
| May 27, 12:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 43 min |
| May 27, 12:23 PM CDT | Tornado Warning | ICT | Neosho | 12 min |
| May 27, 12:39 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 66 min |
| May 27, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 42 min |
| May 27, 1:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| May 27, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 46 min |
| May 27, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 54 min |
| May 27, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.